Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 83, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Dec 17, 2000, 12:38 AM EST for Beaufort County, Colleton County, South Carolina. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 17, 2000, 12:38 AM EST (05:38 UTC)
- Expired
- Dec 17, 2000, 1:15 AM EST
- In force
- 37 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Beaufort County, SC, Colleton County, SC
The radar
The Charleston,SC radar (KCLX), 35 km from the middle of the area, began a volume at 05:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 17, 12:50 AM EST | Thunderstorm Wind 50 E | Bluffton, SC | Trees and power lines were down causing over 10 thousand customers to be without power for several hours. |
| Dec 17, 12:55 AM EST | Thunderstorm Wind 50 E | Green Pond, SC | Trees and power lines down. |
| Dec 17, 1:10 AM EST | Thunderstorm Wind 50 E | Cottageville, SC | Trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 11:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 831 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 489 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 170538 SVRCHS SCC013-029-170615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1238 AM EST SUN DEC 17 2000 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BEAUFORT COUNTY IN SOUTHERN SOUTH CAROLINA. COLLETON COUNTY IN SOUTHERN SOUTH CAROLINA. * UNTIL 115 AM EST. * AT 1238 AM EST...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF SHELDON...OR ABOUT 10 MILES SOUTH OF YEMASSEE...MOVING NORTHEAST AT 60 MPH. WIND GUSTS TO 70 MPH ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ RVT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 8:15 PM EST, 4 hours 23 minutes earlier.
Area forecast discussion, Dec 16, 8:15 PM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 815 PM EST SAT DEC 16 2000 WARM FRONT CONTS TO LIFT N ACROSS THE AREA THIS EVE. A COUPLE LINES OF STRONG STORMS IN WRN AND SERN GA MAKING STEADY PROGRESS TO THE E. EXPECT TO HAVE THREAT CONTINUE FOR SVR ACTIVITY THRU THE OVERNIGHT PD ACROSS THE CWA AHEAD OF FROPA AS VIGOROUS VORT MAX MOVES E ACRS THE SRN APPLCHNS. LIKE THE WAY THE AFTN PKG IS PUT TOGETHER AS FAR AS POPS AND MENTION OF SVR...ONLY REASON FOR UPDATE IS TO REMOVE WORDING FOR LATE EVENING. VWP HAS SRLY WINDS AOA 40 KTS NR 2K FT...BUT WINDS AHEAD OF FRONT IN SRN AL AND WRN GA HAVE NOT EXCEEDED WIND ADVISORY CRITERIA AND BLV THAT WILL BE THE CASE OVERNIGHT. THE THREAT OF SVR CONDS ALREADY ANNOTATED IN ZONES WITH ASSOCIATED STORMS...WILL MAINTAIN THE SVR WX OUTLOOK FOR THE OVERNIGHT PD WITH ANTICIPATED THREAT SHIFTING TO THE E...NO REASON TO ARGUE WITH POPS. LIKEWISE... COLD FROPA WILL DICTATE MINS TONIGHT AND WILL NOT CHG TEMPS ON THIS UPDATE. CWF...HAVE SEEN THE BEGINNINGS OF SPEED INCREASES OVER LAST FEW HOURS AND WILL ADJUST WORDING TO MATCH OBS. NO CHG TO HEADLINES. .CHS... GA...SMALL CRAFT ADVISORY AMZ354-374. SC...GALE WARNING AMZ330-350-352.
In the hours before
Special weather statement, Dec 16, 8:00 PM EST, 4 hours 38 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-170900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 800 PM EST SAT DEC 16 2000 ...A FEW SEVERE THUNDERSTORMS OR ISOLATED TORNADOES ARE POSSIBLE ACROSS SOUTH COASTAL SOUTH CAROLINA AND SOUTHEAST GEORGIA OVERNIGHT... INCREASING SOUTHERLY WINDS WILL USHER IN UNSEASONABLY WARM AND MOIST AIR ACROSS THE REGION TONIGHT. A POTENT UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE LOWER MISSISSIPPI VALLEY TOWARDS THE SOUTHEAST COAST OVERNIGHT BRINGING A STRONG COLD FRONT WITH IT. EARLY THIS EVENING...SEVERAL LINES OF STRONG TO SEVERE THUNDERSTORMS HAD DEVELOPED ACROSS EASTERN ALABAMA INTO WESTERN AND CENTRAL GEORGIA. THESE STORMS WILL MOVE EAST INTO THE AREA TONIGHT AHEAD OF THE COLD FRONT. MANY OF THESE STORMS HAVE HAD A HISTORY OF DAMAGING WIND WITH A FEW TORNADOES REPORTED. THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE OVERNIGHT AND WIND FIELDS WILL STRENGTHEN AS THE STORM SYSTEM APPROACHES. THIS COMBINATION MAY CAUSE A FEW OF THE THUNDERSTORMS TO BECOME SEVERE. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS...IN EXCESS OF 60 MPH. SOME LARGE HAIL...UP TO NICKEL SIZE...MAY ALSO OCCUR WITH THESE STORMS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY. THE PRIMARY SEVERE WEATHER THREAT WILL BE AFTER 9 PM FOR FAR INLAND SOUTHEAST GEORGIA AND SOUTHERN SOUTH CAROLINA...INCLUDING REIDSVILLE...METTER...MILLEN AND ALLENDALE. CLOSER TO THE COAST... THE CHANCE OF SEVERE THUNDERSTORMS WILL AROUND MIDNIGHT OR LATER. STORM SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF ANY WATCHES OR WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR FURTHER DETAILS OR UPDATES. RVT
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 12:13 AM EST | Tornado Warning | CHS | Jasper | 32 min |
| Dec 17, 12:58 AM EST | Tornado Warning | CHS | Berkeley, Dorchester | 32 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.